Wyoming, 2008

Heavy Snow in Wyoming, March 25 to 27, 2008

March 25 to 27, 2008 · NWS BYZ · 1 event in 1 county or zone

A strong Pacific jet stream transported moisture along with several upper level disturbances across Northern Wyoming during the period of March 25th through early March 27th. Unstable conditions combined with these disturbances generated periods of heavy snowfall over the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong Pacific jet stream transported moisture along with several upper level disturbances across Northern Wyoming during the period of March 25th through early March 27th. Unstable conditions combined with these disturbances generated periods of heavy snowfall over the Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 25, 8:34 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 25, 8:34 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
934 PM MDT TUE MAR 25 2008

.SHORT TERM...VALID FOR WED AND THU...

MAJOR CHANGE TO FORECAST PACKAGE THIS EVENING. WILL BE INCLUDING A
WINTER STORM WATCH FOR OUR FOUR MOST EASTERN ZONES FROM LATE
WEDNESDAY INTO WEDNESDAY NIGHT. FEEL POTENTIAL FOR SIGNIFICANT WET
SNOW POSSIBLE IN EASTERN ZONES...THOUGH BANDING MAY MAKE DIFFICULT
TO NAIL DOWN.

STRONG WAVE MOVING INTO CENTRAL AND NORTHERN ROCKIES TOMORROW HAS
DECENT TAP OF PACIFIC MOISTURE. SURFACE LOW TO FORM OVER EASTERN
WYOMING BY LATE AFTERNOON DEEPENING EASTERLY FLOW OVER OUR PLAINS
WITH GOOD BOUNDARY LEVEL CONVERGENCE BACK INTO CENTRAL ZONES. THIS
WILL SET UP STRONG OVERRUNNING ALONG WITH SOME ISENTROPIC LIFT
OVER EAST. AS A RESULT...WRF 00Z CYCLE PAINTING GREAT DEAL OF QPF
OVER CENTRAL AND SOUTHEAST ZONES BY LATE WEDNESDAY AND WEDNESDAY
EVENING. MAY BE A BIT OVERDONE...BUT WITH SUCH AN UNSTABLE
ATMOSPHERE FEEL ONE OR TWO FAIRLY NARROW BANDS OF HEAVY SNOW IS
POSSIBLE AS TEMPS DROP BY EVENING. THOUGH EARLIER GFS WAS
SPLITTING ENERGY...IT WAS STILL HITTING EASTERN ZONES HARD WITH Q
VECTOR FORCING. SOUNDINGS INDICATE VERY UNSTABLE MID LEVELS AS
SYSTEM MOVES ACROSS AREA. COUNTING ON WARMER DAYTIME GROUND TEMPS
TO PREVENT MUCH ACCUMULATION OVER CENTRAL ZONES...BUT THIS WILL
STILL NEED TO BE EVALUATED CLOSELY BY MIDSHIFT WHEN ALL OF GFS
CYCLE IN.

WATCH IN SOUTHWEST MOUNTAINS LOOKS ON TRACK AND WILL LIKELY BE
UPGRADED BY NEXT SHIFT.

TWEAKED OVERNIGHT POPS TO ACCOUNT FOR CURRENT TRENDS WITH SOME
CONVERGENCE AND INSTABILITY AFFECTING SOUTHWEST THIRD OF FORECAST
AREA OVERNIGHT UNTIL MAIN EVENT ARRIVES TOMORROW. BT

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

A COOL AND UNSETTLED EXTENDED FORECAST STILL LOOKS TO BE THE WAY
TO GO BASED ON RECENT MODEL TRENDS. OVERALL PATTERNS SUGGESTS
THAT THE DEEP UPPER TROUGH OVER THE GULF OF ALASKA WILL GET
PUSHED INTO THE NORTHERN ROCKIES THIS WEEKEND. THIS WILL BRING
VERY COLD AIR ALOFT INTO MONTANA AND SET UP AN UNSTABLE
ATMOSPHERE. THIS ATMOSPHERE WILL LEAD TO PERIODS OF SNOW SHOWERS.
FRIDAY MAY BE THE DRY DAY AS THE MODELS BRING A FLAT RIDGE INTO
THE AREA. MOIST FLOW RETURNS TO THE MOUNTAINS...SO WILL KEEP HIGH
POPS THERE. THE PLAINS WILL LIKELY SEE A BREAK AFTER THE THURSDAY
SYSTEM...BUT STILL SOME QUESTION ON ACTUAL TIMING...SO WILL
LINGER LOW POPS ON FRIDAY. DEEP UPPER LOW DRIVES ACROSS MONTANA
SATURDAY AND SATURDAY NIGHT. AIRMASS BECOMES QUITE UNSTABLE FOR
THE LIKELIHOOD OF SNOW SHOWERS. UPPER LOW LOOKS A LITTLE TOO FAR
NORTH FOR WIDESPREAD SNOW SHOWERS...SO KEPT POPS LOW AT THIS
TIME. THE DEEP UPPER LOW EXITS SUNDAY...BUT LEAVES BEHIND COLD
AIR ALOFT WITHIN A GENERAL TROUGH. FINAL PIECE OF ENERGY FROM THE
UPPER TROUGH SLIDES ACROSS ON MONDAY. TEMPERATURES LOOKS TO BE
COOL FOR THIS TIME OF YEAR. HIGHS SHOULD BE 5 TO 10 DEGREES BELOW
SEASONAL AVERAGES. HUMPHREY

&&

.AVIATION...

EXPECT CLOUDY CONDITIONS OVERNIGHT WITH LOW LEVEL DRY AIR
SUSTAINING VFR CONDITIONS FOR MOST AREAS WITH ISOLATED MTN
OBSCURATIONS. WEDNESDAY MORNING WILL SEE INCREASING MOISTURE
APPROACH THE AREA FROM THE WEST WITH DECREASING CEILINGS OVER
SOUTHWEST MONTANA SPREADING EASTWARD OVER THE MOUNTAINS AND
FOOTHILLS DURING THE AFTERNOON. AS LOW PRESSURE DEVELOPS OVER
NORTHERN WYOMING WIDESPREAD MVFR CONDITIONS WILL DEVELOP IN THE
AFTERNOON HOURS WITH SIGNIFICANT MOUNTAIN OBSCURATIONS EXPECTED.
CONDITIONS WILL SHIFT EASTWARD INTO SOUTHEAST MONTANA IN THE
EVENING HOURS. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 025/042 024/039 023/042 022/044 022/046 023/046 027/050
    24/O    46/S    32/S    22/S    22/S    22/S    20/B
LVM 022/039 020/034 018/037 018/041 020/038 019/044 024/048
    46/O    56/S    32/S    33/S    22/S    22/S    20/B
HDN 026/047 025/041 023/047 023/048 024/050 024/051 026/054
    25/O    46/S    32/O    22/O    22/O    22/O    20/B
MLS 021/046 024/042 023/043 022/046 024/045 025/049 026/048
    05/O    65/S    52/S    22/O    22/O    22/O    20/B
4BQ 025/048 024/042 022/044 023/047 022/049 023/050 025/053
    26/R    66/S    63/S    22/O    22/O    22/O    20/B
BHK 022/045 023/038 021/038 019/043 021/043 021/045 023/046
    05/O    65/S    63/S    22/S    22/S    22/O    20/B
SHR 024/043 022/038 019/038 019/045 021/043 021/045 023/050
    36/O    56/S    52/S    22/S    22/S    23/S    20/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
      LATE WEDNESDAY NIGHT FOR ZONES 32-33-36-37.
     WINTER STORM WATCH IN EFFECT FROM 6 AM MDT WEDNESDAY THROUGH
      THURSDAY MORNING FOR ZONE 67.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 25, 8:42 PM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
942 PM MDT TUE MAR 25 2008

MTZ028>042-056>058-063>068-WYZ098-099-270345-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
942 PM MDT TUE MAR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT
 IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG DISTURBANCE WILL BRING WIDESPREAD RAIN AND SNOW TO THE
REGION WEDNESDAY. THE SOUTHWEST MOUNTAINS WILL SEE THE POTENTIAL
FOR HEAVY SNOW WEDNESDAY THROUGH THURSDAY WITH 12 TO 18 INCHES OF
SNOWFALL POSSIBLE. LOWER ELEVATIONS COULD SEE 1 TO 3 INCHES OF
SNOW WEDNESDAY THROUGH THURSDAY. THE HEAVIEST SNOWFALL ON THE
PLAINS IS LIKELY TO OCCUR ACROSS FAR EASTERN SECTIONS LATE
WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING WHERE 3 TO 7 INCHES
OF ACCUMULATION IS POSSIBLE.

ADDITIONAL RAIN AND SNOWFALL WILL BE POSSIBLE THURSDAY AND THURSDAY
NIGHT AS THE WEATHER PATTERN REMAINS UNSETTLED.

GIVEN THE TIME OF YEAR...SNOW ACCUMULATIONS WILL BE MAINLY ON
GRASS COVERED SURFACES. ACCUMULATION ON AREA ROADWAYS WILL BE
GENERALLY CONFINED TO OVERNIGHT HOURS.

PERSONS WITH OUTDOOR INTERESTS SHOULD BE PREPARED FOR WINTER LIKE
CONDITIONS FOR THE REST OF THIS WEEK. RANCHERS SHOULD TAKE
PRECAUTIONS TO PROTECT YOUNG LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Bighorn Mountains

When
March 25, 11:00 PM MST to March 27, 2:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87587.